Texas, 2025

Hail and Strong Wind in Texas, May 29 to 30, 2025

May 29 to 30, 2025 · NWS LUB · 6 events in 2 counties and zones

On the afternoon of the 29th, a cold front was slowly sagging southward across the South Plains of West Texas. Very cool temperatures were observed north of the front, however, south of the front, a very moist and warm atmosphere existed.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

On the afternoon of the 29th, a cold front was slowly sagging southward across the South Plains of West Texas. Very cool temperatures were observed north of the front, however, south of the front, a very moist and warm atmosphere existed. As thunderstorms initially developed over Hockley County, several landspout tornadoes were observed in vicinity of the southward moving cold front. Despite minimal large scale ascent, thunderstorms were able to rapidly intensity underneath a very unstable atmosphere. Hail became as large as 3.50 inches in diameter with these thunderstorms over Terry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 29, 1:01 PM CST, 1 hour 14 minutes earlier. Its key messages:

  • Severe thunderstorms expected to develop tonight along a frontal boundary mostly across the southern South Plains and track over the southern Rolling Plains.
  • Daily chances for thunderstorms, some severe, are forecast this weekend through next week.
Area forecast discussion, May 29, 1:01 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
201 PM CDT Thu May 29 2025

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...

 - Severe thunderstorms expected to develop tonight along a
   frontal boundary mostly across the southern South Plains and
   track over the southern Rolling Plains.

 - Daily chances for thunderstorms, some severe, are forecast this
   weekend through next week.

&&

.SHORT TERM...
(This evening through Friday)
Issued at 146 PM CDT Thu May 29 2025

The main focus for this afternoon and evening are the thunderstorm
chances along the frontal boundary. The long awaited cold front has
finally pushed into the CWA. At the moment, the boundary is
beginning to push into Lubbock. Winds ahead of the front remain
southeasterly and breezy north to northeasterly winds follow the
front. The front should get another boost towards southern portions
of the CWA as a surface trough tracks through the Midwest. Location
of initial thunderstorm development will be dependent on where the
front stalls later this afternoon. Any lift associated with
thunderstorm development will be from strong low level convergence
along the frontal boundary. Subsidence is expected for the mid to
upper levels as a shortwave ridge builds overhead between a trough
over the Midwest and a low off the coast of Baja California. Models
indicate the frontal boundary will stall over southern portions of
the FA later this afternoon therefore, greatest chances for
thunderstorms will be over the southern South Plains and southern
Rolling Plains.

Severe thunderstorms are possible with any storms that do develop.
Thermodynamic parameters ahead of the front are sufficient for
severe thunderstorms with large hail, damaging wind gusts, and a
tornado or two are possible. Ahead of the front, models indicate a
decent layer of instability with CAPE values up to 2800 J/kg and
daytime heating eroding any capping by the afternoon. Deep layer
shear will also increase through the afternoon. Convergence along
the front in combination with the unstable environment ahead of the
front will be capable of producing supercells. Supercells that form
closest to the frontal boundary have the highest probability of
producing a tornado with model guidance showing decent helicity
values close to the front with effective STP values around 6 later
this afternoon. Thunderstorms are expected to form over southwest
Southern Plains along the boundary and move southeast and are
capable of hail up to softball size, damaging wind gusts up to 80
mph, and tornadoes.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 146 PM CDT Thu May 29 2025

Models are still delaying the breakdown of the blocking pattern
until late weekend. The axis of the upper ridge moves overhead by
late Sunday as it is kicked eastward by an amplifying upper low over
British Columbia/Alberta. The upper ridge will help to warm highs
into the 90s on Sunday and Monday. The upper low off the coast of
Baja will phase with the main flow Monday as a second upper low
develops off the southern coast of California. The shortwave trough
resulting from the phased upper low will push a dryline through the
region late Monday. Models are diverging with the convective chances
along the dryline. The GFS dryslot the FA while the ECMWF is more
generous with precip chances. Models are in better agreement with
increased rain chances mid week as an upper trough pushes eastward
across the Northern Plains and pushes a cold front southward through
the region.

&&

.AVIATION...
(18Z TAFS)
Issued at 1234 PM CDT Thu May 29 2025

Low ceilings have hit all three TAF sites. Currently, IFR ceilings
at KPVW and MVFR ceilings at KCDS. KLBB currently has VFR ceilings
but could bounce between VFR and MVFR the rest of today. A cold
front is currently stalled between KPVW and KLBB. Once the front
finally pushed past KLBB, expect north to northeasterly winds at
all three TAF sites for this TAF period. Scattered thunderstorms
are expected to develop later this afternoon close to KLBB. There
is a chance for some thunderstorm development near KPVW but
probability is too low for TAF mention. Low clouds are expected to
return early tomorrow morning with chances of patchy fog at KPVW
and KLBB.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...10
LONG TERM....51
AVIATION...10
Hazardous weather outlook, May 29, 10:39 AM CST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1139 AM CDT Thu May 29 2025

TXZ021>044-301645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1139 AM CDT Thu May 29 2025

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms may develop over the southern
South Plains and southern Rolling Plains this afternoon. These
supercell thunderstorms will be capable of producing hail up to
softball size, damaging wind gusts to 80 mph, and a tornado or two
are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Daily chances for thunderstorms, some severe, are forecast this
weekend through next week. The highest potential for severe storms
are forecast this Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Lubbock radar (KLBB), 49 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

3 strong wind, 3 hail. Local standard time, as filed.

Strong Wind, Hockley

When
May 29, 2:15 PM CST
Where
Hockley forecast zone
Measured
48 kt (55 mph) estimated gust
Reported by
Social Media
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

LANDSPOUT. Location: 33.559N/102.381W. A video on social media showed a brief landspout tornado over an open field.

Hail, Hockley

When
May 29, 3:15 PM CST to 3:28 PM CST
Where
Hockley County, 2 mi NW of Ropesville to 2 mi W of Ropesville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
33.441, -102.174

A hail research team reported ping pong ball size hail northwest of Ropesville. Additionally, a trained weather spotter reported quarter size hail to the west of Ropesville.

Hail, Terry

When
May 29, 3:58 PM CST to 4:02 PM CST
Where
Terry County, 3.6 mi SSE of Needmore to 9 mi WNW of Brownfield
Measured
3.5 in hail
Reported by
Storm Chaser
Coordinates
33.269, -102.315

Numerous reports from storm chasers indicated a swath of hail from approximately six miles north of Brownfield to nine miles west-northwest of Brownfield. Hail ranged in size from tennis ball size to 3.50 inches in diameter. No damage was reported at the time.

Strong Wind, Terry

When
May 29, 4:12 PM CST
Where
Terry forecast zone
Measured
48 kt (55 mph) estimated gust
Reported by
Social Media
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

LANDSPOUT. Location: 33.133N/102.338W points. Photographs on social media showed a brief landspout tornado southwest of Brownfield.

Hail, Terry

When
May 29, 4:17 PM CST to 4:38 PM CST
Where
Terry County, Brownfield to 2 mi N of Union
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
33.180, -102.280

Local broadcast media relayed a report of hail in Brownfield ranging in size from half dollar to ping pong ball size. Additional reports of golf ball size hail were received along Texas State Highway 137 between Brownfield and Union.

Strong Wind, Hockley

When
May 30, 2:10 PM CST to 2:19 PM CST
Where
Hockley forecast zone
Measured
48 kt (55 mph) estimated gust
Reported by
Social Media
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

LANDSPOUT. Location: 33.499N/102.152W points. Several photographs were posted on social media of a landspout tornado that lasted several minutes approximately six miles north of Ropesville.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254561, 1254581, 1254601, 1254605, 1254603, 1254565.